Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 191, NWS Springfield, MO

May 5, 2003Barry County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 5, 2003, 11:05 PM CDT for Barry County, Missouri. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2003, 11:05 PM CDT (04:05 UTC)
Expired
May 6, 2003, 12:00 AM CDT
In force
55 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Barry County, MO

The radar

The Springfield radar (KSGF), 82 km from the middle of the area, began a volume at 04:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.1 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
2248 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

494 
WUUS53 KSGF 060405
SVRSGF
MOC009-060500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1105 PM CDT MON MAY 5 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARRY COUNTY IN MISSOURI

* UNTIL MIDNIGHT CDT.

* AT 1100 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR SELIGMAN...OR 12 MILES NORTHEAST OF PEA
  RIDGE...AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  BARRY COUNTY.

THE TOWNS OF EAGLE ROCK AND SHELL KNOB ARE ALSO IN THE PATH OF THIS
STORM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE
A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

LAT...LON 3658 9405 3650 9401 3655 9360 3676 9359

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:38 PM CDT, 8 hours 27 minutes earlier.

Area forecast discussion, May 5, 2:38 PM CDT, 8 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
238 PM CDT MON MAY 5 2003

MAIN FORECAST FOCUS THROUGHOUT THE PERIOD WILL BE WITH CONVECTIVE
CHANCES.

CURRENTLY...COLD FRONT HAS EDGED SLIGHTLY SOUTHEAST THIS MORNING AND
EARLY AFTERNOON WITH DEW POINTS IN WEST PLAINS AND SOUTH CENTRAL
MISSOURI DROPPING INTO THE LOW TO MID 50S.  DONIPHAN OB STILL HAS
MID 60 DEW POINTS SO FRONT IS LOCATED AROUND OREGON/RIPLEY
COUNTIES.  MAIN CONVECTION THUS FAR HAS FIRED TO THE SOUTH OF THE
CWA ACROSS WESTERN TENNESSEE INTO CENTRAL AND SOUTHERN ARKANSAS.
STILL HAVE A THREAT OF SOME CONVECTION AHEAD OF THE FRONT IN
SOUTHEAST MOST 3 TO 4 COUNTIES THIS EVENING...BUT REMAINDER OF CWA
SHOULD REMAIN MOSTLY CLEAR TO CLEAR WITH MUCH DRIER AIR BEHIND THE
FRONT.

TONIGHT...MOST OF CWA WILL REMAIN MOSTLY CLEAR BEHIND THE FRONT WITH
DEW POINTS IN THE LOW TO MID 50S.  AHEAD OF FRONT IN SOUTHEAST
MISSOURI SCATTERED TSRA WILL BE POSSIBLE DURING THE EARLY EVENING
HOURS.  TEMPERATURES TONIGHT WILL BE THE COOLEST TO THE NORTHWEST
WHERE DRIEST AIR EXISTS...WITH TEMPERATURES IN THE LOW 60S EXPECTED
TO THE FAR SOUTHEAST.

TUESDAY/TUESDAY NIGHT...UPPER LEVEL PATTERN WILL REMAIN ACTIVE WITH
ANOTHER SHORTWAVE ACROSS THE SOUTHERN PLAINS LIFTING NORTHEAST AND
DEVELOPING A SURFACE LOW ALONG THE FRONT.  THESE FEATURES WILL LIFT
NORTHEAST DURING THE DAY BACK INTO THE CWA WITH THUNDERSTORM CHANCES
INCREASING TOWARDS THE EVENING AND OVERNIGHT HOURS.  HAVE INCREASED
POPS TO LIKELY CATEGORY FOR TUESDAY NIGHT OVER THE AREA.  CAP
WEAKENS DURING THE AFTERNOON ON TUESDAY WITH CAPES APPROACHING 2100
J/KG BY LATE AFTERNOON.  SHEAR PROFILES INCREASE DURING THE EVENING
WITH HELICITIES AROUND 300.  SOME SUPERCELLS WILL BE POSSIBLE
TUESDAY EVENING/NIGHT ACROSS THE AREA.

STORMS SHOULD EXIT TO THE EAST BY WEDNESDAY MORNING WITH NEXT
SHORTWAVE TO AFFECT THE AREA WITH THUNDERSTORM CHANCES WEDNESDAY
NIGHT INTO THURSDAY MORNING.  EXTENDED PERIOD CONTINUES THREAT OF
PRECIPITATION EACH DAY AS UPPER LEVEL PATTERN REMAINS VERY ACTIVE.
WITH EACH SHORTWAVE SHOULD HAVE CONVECTIVE CHANCES.  PRETTY MUCH
LEFT EXTENDED WEATHER ELEMENTS AS THEY WERE.

.SGF...
MO...NONE.
KS...NONE.

LINDENBERG
Hazardous weather outlook, May 5, 9:55 PM CDT, 1 hour 10 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
955 PM CDT MON MAY 5 2003

...MORE SEVERE WEATHER POSSIBLE THIS WEEK...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED STRONG TO SEVERE STORMS WITH LARGE HAIL.

  AREAS AFFECTED AND TIMING:

  AREAS SOUTH OF A CASSVILLE TO EMINENCE LINE OVERNIGHT.

  DISCUSSION:

  ISOLATED THUNDERSTORMS WILL CONTINUE OVERNIGHT NEAR THE ARKANSAS
  BORDER ALONG A STALLED FRONT. A FEW OF THE STORMS MAY PRODUCE HAIL
  BUT NO OTHER SEVERE WEATHER IS EXPECTED. ADDITIONAL STORMS MAY
  DEVELOP TOWARD MORNING ACROSS FAR SOUTHWEST MISSOURI.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  THE NEXT CHANCE OF POTENTIALLY SEVERE THUNDERSTORMS WILL DEVELOP
  LATE TUESDAY AND TUESDAY NIGHT.  SHEAR PROFILES AND INSTABILITY
  WILL BE FAVORABLE FOR SUPERCELL DEVELOPMENT...AND POSSIBLE
  TORNADOES...ESPECIALLY SOUTH OF INTERSTATE 44.

  ANOTHER MORE POTENT SYSTEM WILL BRING ANOTHER RISK OF SEVERE
  WEATHER ON THURSDAY.  THIS SYSTEM HAS THE POTENTIAL TO PRODUCE
  ANOTHER SIGNIFICANT ROUND OF SEVERE THUNDERSTORMS...AND POSSIBLY
  TORNADOES.

  THOSE INVOLVED IN RECOVERY EFFORTS AND STRUCTURAL REPAIR FOLLOWING
  THE MAY 4TH TORNADO OUTBREAK...SHOULD BE PREPARED FOR MORE
  INCLEMENT WEATHER IN THE FORM OF SHOWERS AND THUNDERSTORMS.
  STAYED TUNED TO THE LATEST FORECAST INFORMATION REGARDING THE
  POTENTIAL OF MORE SEVERE WEATHER THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT DUE TO THE ISOLATED
  NATURE OF THE STORMS.

  SPOTTER ACTIVATION MAY BE REQUIRED LATE TUESDAY MAINLY SOUTH
  OF INTERSTATE 44.

  EMERGENCY MANAGEMENT AND SPOTTERS SHOULD MONITOR THE LATEST
  FORECASTS CONCERNING THE POTENTIAL OF ADDITIONAL SEVERE WEATHER
  LATE TUESDAY AND AGAIN THURSDAY.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

FOSTER

In the hours before

Local storm report, May 5, 10:57 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1057 PM CDT MON MAY 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 PM    GAINESVILLE               MO   WIND DAMAGE
05/05/03   OZARK                          AN OUT BUILDING WAS
                                          REPORTED BLOWN DOWN
                                          ALONG WITH A TREE.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 8:54 PM CDTSevere Thunderstorm WarningSGFTaney51 min
May 5, 9:49 PM CDTSevere Thunderstorm WarningSGFOzark56 min
May 5, 10:07 PM CDTTornado WarningSGFOzark53 min
May 5, 10:38 PM CDTSevere Thunderstorm WarningSGFHowell57 min
May 5, 10:45 PM CDTTornado WarningSGFHowell45 min
May 6, 5:25 AM CDTSevere Thunderstorm WarningSGFNewton50 min
May 6, 6:09 AM CDTSevere Thunderstorm WarningSGFJasper66 min
May 6, 6:34 AM CDTSevere Thunderstorm WarningSGFDade, Lawrence56 min
May 6, 7:29 AM CDTSevere Thunderstorm WarningSGFLawrence31 min
May 6, 7:33 AM CDTSevere Thunderstorm WarningSGFGreene57 min
May 6, 8:28 AM CDTSevere Thunderstorm WarningSGFGreene, Webster62 min
May 6, 8:34 AM CDTSevere Thunderstorm WarningSGFVernon41 min
May 6, 8:48 AM CDTTornado WarningSGFVernon42 min
May 6, 9:18 AM CDTSevere Thunderstorm WarningSGFSt. Clair57 min
May 6, 9:22 AM CDTTornado WarningSGFSt. Clair68 min
May 6, 9:26 AM CDTSevere Thunderstorm WarningSGFVernon49 min
May 6, 10:04 AM CDTTornado WarningSGFBenton, Hickory56 min
May 6, 2:48 PM CDTSevere Thunderstorm WarningSGFBenton42 min
May 6, 2:56 PM CDTSevere Thunderstorm WarningSGFVernon49 min
May 6, 3:04 PM CDTTornado WarningSGFMorgan41 min
May 6, 3:09 PM CDTTornado WarningSGFBenton36 min
May 6, 3:16 PM CDTTornado WarningSGFVernon44 min
May 6, 3:17 PM CDTTornado WarningSGFSt. Clair58 min
May 6, 3:39 PM CDTTornado WarningSGFMorgan36 min
May 6, 3:40 PM CDTTornado WarningSGFBenton50 min
May 6, 3:54 PM CDTTornado WarningSGFMiller51 min
May 6, 3:55 PM CDTTornado WarningSGFCamden50 min
May 6, 4:09 PM CDTTornado WarningSGFMorgan51 min
May 6, 4:10 PM CDTTornado WarningSGFSt. Clair35 min
May 6, 4:18 PM CDTTornado WarningSGFHickory42 min
May 6, 4:20 PM CDTFlash Flood WarningSGFBenton, Morgan6 hr
May 6, 4:23 PM CDTTornado WarningSGFBenton37 min
May 6, 4:37 PM CDTTornado WarningSGFCamden53 min
May 6, 4:40 PM CDTTornado WarningSGFMiller50 min
May 6, 4:46 PM CDTTornado WarningSGFVernon59 min
May 6, 4:49 PM CDTSevere Thunderstorm WarningSGFJasper56 min
May 6, 5:00 PM CDTSevere Thunderstorm WarningSGFDallas, Hickory30 min
May 6, 5:18 PM CDTSevere Thunderstorm WarningSGFBarton57 min
May 6, 5:20 PM CDTTornado WarningSGFPulaski40 min
May 6, 5:23 PM CDTSevere Thunderstorm WarningSGFNewton67 min
May 6, 5:23 PM CDTTornado WarningSGFMiller22 min
May 6, 5:24 PM CDTSevere Thunderstorm WarningSGFCamden36 min
May 6, 5:28 PM CDTTornado WarningSGFMaries62 min
May 6, 5:30 PM CDTSevere Thunderstorm WarningSGFJasper60 min
May 6, 5:32 PM CDTSevere Thunderstorm WarningSGFCedar, St. Clair58 min
May 6, 5:47 PM CDTTornado WarningSGFPhelps58 min
May 6, 5:50 PM CDTSevere Thunderstorm WarningSGFDade55 min
May 6, 5:54 PM CDTSevere Thunderstorm WarningSGFPulaski51 min
May 6, 6:00 PM CDTSevere Thunderstorm WarningSGFHickory60 min
May 6, 6:03 PM CDTSevere Thunderstorm WarningSGFPolk57 min
May 6, 6:09 PM CDTSevere Thunderstorm WarningSGFBarton66 min
May 6, 6:20 PM CDTSevere Thunderstorm WarningSGFNewton55 min
May 6, 6:24 PM CDTTornado WarningSGFDade51 min
May 6, 6:29 PM CDTSevere Thunderstorm WarningSGFBarry61 min
May 6, 6:33 PM CDTTornado WarningSGFPolk57 min
May 6, 6:36 PM CDTSevere Thunderstorm WarningSGFGreene, Lawrence39 min
May 6, 6:41 PM CDTTornado WarningSGFCamden49 min
May 6, 6:44 PM CDTSevere Thunderstorm WarningSGFLaclede61 min
May 6, 6:49 PM CDTSevere Thunderstorm WarningSGFVernon56 min
May 6, 6:55 PM CDTSevere Thunderstorm WarningSGFChristian50 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.